Symptoms of fluoxetine overdosage include nausea, vomiting, seizures, cardiovascular dysfunction ranging from asymptomatic arrhythmias to cardiac arrest, pulmonary dysfunction, and signs of altered CNS status ranging from excitation to coma. Fatality attributed to overdose of fluoxetine alone has been extremely rare.
Cardiac and vital signs monitoring are recommended, along with general symptomatic and supportive measures. No specific antidote is known. Activated charcoal, which may be used with sorbitol, may be as or more effective than emesis or lavage. Due to the large volume of distribution of fluoxetine, forced diuresis, dialysis, hemoperfusion, and exchange transfusion are unlikely to be of benefit.
In managing overdosage, consider the possibility of multiple drug involvement. Close medical attention may be required in patients who have taken excessive quantities of a TCA if they are also taking, or have recently taken, fluoxetine.